Niacin Flush?

ss4vegeta1

New member
Joined
Jul 21, 2009
Is this a healthy thing to take? Some say yes and some say no. I'd love to use it preworkout to get me amped up for a lift. Not to mention the blood bursting through the skin.
 

athletic dept

New member
Joined
Mar 15, 2010
Location
Vancouver
Yes niacin is safe to take. I would go slow and build up to a full dose. I would take a quarter of a pill for a couple of days or so and then work up to a half a pill for another couple of days so you work up to a full pill.

(when I say pill I mean supplement)
 

ss4vegeta1

New member
Joined
Jul 21, 2009
Original Poster
Yes niacin is safe to take. I would go slow and build up to a full dose. I would take a quarter of a pill for a couple of days or so and then work up to a half a pill for another couple of days so you work up to a full pill.

(when I say pill I mean supplement)
Thanks but do you have any scientific articles to support your claim?
 

jfh

perpetual student
Joined
Dec 3, 2007
Location
Texas, USA
You can find much information and research reference at http://www.nlm.nih.gov/medlineplus/

Also at http://www.ncbi.nlm.nih.gov/pubmed/

Just do a search on niacin flush.

I'm not sure what daily dosage would cause toxicity; but you can handle that with activated charcoal, which will absorb toxins and unfortunately the good stuff too.

Side Effects

A deficiency of niacin causes pellagra. The symptoms include inflamed skin, digestive problems, and mental impairment.

Large doses of niacin can cause liver damage, peptic ulcers, and skin rashes. Even normal doses can be associated with skin flushing. It can be prescribed as a treatment for elevated total cholesterol and other types of lipid disorders, but it should only be used with medical supervision due to its potential for severe side effects. http://www.nlm.nih.gov/medlineplus/ency/article/002409.htm

Niacin (nicotinic acid)
This drug works in the liver by affecting the production of blood fats. Niacin is prescribed to lower triglycerides and LDL cholesterol and raise HDL ("good") cholesterol.

Niacin side effects may include flushing, itching and stomach upset. Your liver functions may be closely monitored, as niacin can cause toxicity. Nonprescription immediate release forms of niacin usually have the most side effects, especially at higher doses. Niacin is used cautiously in diabetic patients as it can raise blood sugar levels.

Niacin comes in prescription form and as “dietary supplements.” Dietary supplement niacin must not be used as a substitute for prescription niacin. It should not be used for lowering cholesterol because of potential serious side effects. Dietary supplement niacin is not regulated by the U.S. Food and Drug Administration (FDA) the same way that prescription niacin is. It may contain widely variable amounts of niacin — from none to much more than the label states. The amount of niacin may even vary from lot to lot of the same brand. Consult your doctor before starting any niacin therapy. http://www.americanheart.org/presenter.jhtml?identifier=163
 

ss4vegeta1

New member
Joined
Jul 21, 2009
Original Poster

jfh

perpetual student
Joined
Dec 3, 2007
Location
Texas, USA
Thanks so a minimum dose can be a positive thing on cholesterol but it won't be toxic to the body?
My understanding is - yes. I have heard and read how niacin can help manage cholesterol. It would not be my personal choice as a primary supplement. My hesitation is that I also understand that it is not good to take a single vitamin B in favor of others in the complex; including B12. It creates an unreasonable imbalance. However, this is something I've read in several places and have no experience. I don't know how I would even measure the consequences in my body.
 

Beach Man

Member
Joined
Dec 10, 2008
Location
USA
I like this site too for nutrition. Cencored by PubMed.

http://www.orthomolecular.org/

and I searched: niacin flush look up the results.
will dc,

Excellent choice, will dc! You already may have read one of the articles I'm going to recommend.

Anyone considering supplementing with high doses of niacin should be aware of the possible side effects. In general, your liver acts as a clearing house/detoxifier for the body, and as such is subjected to various degrees of stress as it deals with any and all medications you may be taking (including over-the counter medications), nutritional supplements including herbal supplements (some of unknown origin/purity; the news media occasionally reports incidents of contamination with lead and/or other heavy metals), alcoholic beverages, etc. The combined effect of several of those can be damaging as well, even if there is no contamination if the liver is subjected to a high degree of stress from disease, alcohol, medication, etc.

To better familiarize yourself with the potential side effects of high dose nicacin (including what constitutes a high dose, recommended dose, etc.) I suggest you read the two articles at the following Links. Each is well researched and well written by competent professionals, and together they provide an excellent introduction to the subject at hand.

When you bring up the first article (from the University of Maryland MEDICAL CENTER), to save yourself some time I suggest you first read the first seven brief paragraphs down to "Cholesterol" under the section entitled, "Overview:". Note in particular the difference between niacin (nicotinic acid) and niacinamide (nicotinamide). Then scroll down and read the paragraph entitled, "Precautions", and the paragraph entitled, "Possible Interactions" Then scroll back up and read the rest of the article for recommended dosages, etc.

http://www.umm.edu/altmed/articles/vitamin-b3-000335.htm

For this second article (from the Linus Pauling Institute at Oregon State University), I'm providing the Link which will take you directly to the paragraph entitled, "Safety". Again, to save yourself some time I suggest you read it first and then scroll back up to read the remainder of the article for recommended dosages, etc., as it's a little lengthy but well worth reading in its entirety. Note at the bottom of the page the authors and the reviewer and their credentials:

http://lpi.oregonstate.edu/infocenter/vitamins/niacin#safety

Then after having armed yourself with that information, you'll be better prepared to do the following as you will know exactly what to look for and you will more easily understand what you're reading. If you would like additional information, put the following into your SEARCH box and read some of the hits - niacin AND liver damage. Then for still more information, remove the AND and do the same - niacin liver damage. That will provide some different hits, although there will be some repetition.
 


Top